Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 264, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 9, 2004, 11:01 PM CDT for Rawlins County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2004, 11:01 PM CDT (04:01 UTC)
- Expired
- Aug 10, 2004, 12:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 77 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 11:08 PM CDT | HAIL 0.75 | 10 N Atwood, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2030 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 100401 SVRGLD KSC153-100500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1100 PM CDT MON AUG 9 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL MIDNIGHT CDT * AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 16 MILES NORTH OF LUDELL...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BEARDSLEY AROUND 1115 PM CDT... BLAKEMAN AROUND 1120 PM CDT... LUDELL AND ATWOOD AROUND 1125 PM CDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. LAT...LON 3997 10080 3998 10136 3960 10136 3959 10076 $$ RJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:21 PM CDT, 7 hours 40 minutes earlier.
Area forecast discussion, Aug 9, 3:21 PM CDT, 7 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 221 PM MDT MON AUG 9 2004 .DISCUSSION...THE 18Z SURFACE CHART PLACES HIGH PRESSURE OVER THE CENTRAL PLAINS WITH A FRONT ALIGNED FROM THE SOUTHWEST CORNER OF KANSAS NORTHWEST INTO EASTERN COLORADO.VISIBLE SATELLITE/COMPOSITE RADAR SHOWING TRW DEVELOPMENT ALONG THIS BOUNDARY. WATER VAPOR IMAGERY SHOWS UPPER RIDGE OVER THE WESTERN US WITH A SHORTWAVE MOVING SOUTHEAST ACROSS NORTHERN COLORADO INTO THE CENTRAL PLAINS. NORTHWEST FLOW WILL PREVAIL THROUGH DAY 3. A SHORTWAVE NOTICEABLE ON WATER VAPOR OVER SOUTHWEST WYOMING WILL IMPACT THE CENTRAL PLAINS TONIGHT. LOW LEVEL CONVERGENCE/UPPER DIVERGENCE COUPLET COINCIDE WITH BULLSEYE OF OMEGA OVER EASTERN COLORADO NEAR THETA-E RIDGE. ETA PROGS 2600 J/KG CAPE VALUES IN THIS AREA. INGREDIENTS LOOK GOOD FOR STRONG/SEVERE STORMS OVER THE EASTERN PLAINS OF COLORADO AND INTO THE REST OF THE FORECAST AREA THIS EVENING. FOR TUESDAY UPSLOPE/LOW LEVEL CONVERGENCE SHOULD HELP STORMS FIRE AGAIN NEAR THE THETA-E RIDGE AXIS/OMEGA MAX IN EASTERN COLORADO. ON WEDNESDAY A WEAK WAVE IN PHASE WITH A MUCH STRONGER WAVE ROTATING AROUND A LOW OVER THE GREAT LAKES WILL MOVE INTO THE AREA IN THE AFTERNOON. A SURFACE FRONT/DRYLINE STALLED OUT EAST OF THE FRONT RANGE WOULD SERVE AS A FOCUS. A STRONG COUPLET OF LOW LEVEL CONVERGENCE AND UPPER LEVEL DIVERGENCE IS INDICATED FOR GOOD UPWARD VERTICAL VELOCITIES. A THETA-E RIDGE IS ALSO IN PLACE SO WOULD INCLUDE CHANCE POPS FOR EASTERN COLORADO WEDNESDAY AFTERNOON AND THEN MOVING SOUTHEAST ACROSS THE KANSAS/NEBRASKA ZONES IN THE EVENING. NORTHWEST FLOW CONTINUES ON THURSDAY BUT THE UPPER LOW AND ITS ASSOCIATED SHORTWAVES MOVE FURTHER NORTHEAST SO WOULD EXPECT ANY DYNAMICS TO BE TOO FAR AWAY. HOWEVER A FRONT DOES MOVE THROUGH THURSDAY MORNING AND GETS THROUGH MOST OF THE AREA BEFORE AFTERNOON. THE FRONT MAY STILL BE OVER THE SOUTHEAST FORECAST AREA IN THE AFTERNOON FOR SOME CONVERGENCE AND LIFT THERE. SLIGHT CHANCE POPS SHOULD HANDLE THIS POTENTIAL. DAYS 4-7...UPPER FLOW WILL BE NORTHWEST WITH A RIDGE WEST OF THE ROCKIES AT THE BEGINNING OF THIS FORECAST. SOME WEAK WAVES IN THE FLOW ARE NOTED FOR FRIDAY AND SATURDAY BUT AT THIS TIME APPEAR TO WEAK FOR ANY INCLUSION INTO THE POP/WEATHER FORECAST. THIS RIDGE WILL MOVE INTO THE ROCKIES BY SUNDAY AND THEN MOVE EAST AND FLATTEN ON MONDAY. A DECENT SHORTWAVE IS ADVERTISED ON SUNDAY BUT THE MAIN DYNAMICS WILL BE FURTHER NORTH SO WILL KEEP THE FORECAST AREA DRY. AN UPPER LOW MOVES INTO THE SOUTHERN ROCKIES ON MONDAY. SLIGHT CHANCE POPS LOOK POSSIBLE FOR THE SOUTHERN FORECAST AREA DURING THE DAY MONDAY AND THEN SPREADING NORTH INTO A LARGE PART OF THE AREA MONDAY NIGHT. MAX TEMPERATURES WILL WARM BACK INTO THE MID AND UPPER 80S AS THE UPPER RIDGE BUILDS INTO THE ROCKIES. LOW TEMPERATURES WILL BE NEAR NORMAL OR AROUND 60. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && FS
Hazardous weather outlook, Aug 9, 11:51 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1051 AM MDT MON AUG 9 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1051 AM MDT MON AUG 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...SIGNIFICANT SEVERE WEATHER EVENT EXPECTED THIS AFTERNOON AND EVENING... STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN COLORADO THIS AFTERNOON AND SPREAD INTO NORTHWEST KANSAS...AND POSSIBLY SOUTHWEST NEBRASKA THIS EVENING. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE LIKELY. A COMPLEX WEATHER PATTERN WAS EVOLVING OVER THE REGION THIS MORNING. ELEVATED THUNDERSTORMS IN SOUTHWEST NEBRASKA...FROM IMPERIAL TO MCCOOK...WILL PRODUCE CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL THROUGH EARLY AFTERNOON... AS THEY MOVE SLOWLY SOUTHEAST. THESE THUNDERSTORMS MAY REACH PARTS OF NORTHWEST KANSAS AFTER 1 PM CDT. THE MAIN FOCUS FOR SEVERE WEATHER...HOWEVER...WILL BEGIN IN EASTERN COLORADO AFTER 2 PM MDT. LAST NIGHT...THUNDERSTORMS IN EASTERN KANSAS PRODUCED AN OUTFLOW BOUNDARY...THAT WILL BE NEAR A FLAGLER TO CHEYENNE WELLS LINE BY EARLY AFTERNOON. DEWPOINTS IN THE LOW TO MID 60S WILL CREATE STRONG INSTABILITY IN THE VICINITY OF THE OUTFLOW BOUNDARY...AND WIND SHEAR WILL BE QUITE FAVORABLE FOR SUPERCELL THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP BY MID TO LATE AFTERNOON BETWEEN LIMON AND FLAGLER...AND THEN MOVE SOUTHEAST. AS THESE STORMS MOVE PARALLEL TO THE OUTFLOW BOUNDARY...CONDITIONS WILL BE FAVORABLE FOR ONE OR TWO STRONG TORNADOES. THE THREAT FOR SEVERE WEATHER WILL EXPAND INTO WESTERN KANSAS...AND PERHAPS SOUTHWEST NEBRASKA...BY EARLY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...BUT A THREAT FOR ISOLATED TORNADOES WILL CONTINUE IN THE VICINITY OF THE OUTFLOW BOUNDARY. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE SOUTH OF A LINE FROM FLAGLER TO BURLINGTON IN COLORADO...TO WALLACE AND RUSSELL SPRINGS IN KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY MOISTURE WILL REMAIN IN PLACE ON TUESDAY FROM FLAGLER COLORADO TO LEOTI KANSAS. FOG AND LOW CLOUDS MAY LIMIT HEATING...BUT SUFFICIENT INSTABILITY SHOULD ALLOW ISOLATED TO SCATTERED THUNDERSTORMS TO FORM BY AFTERNOON...AS A STRONG COLD FRONT MOVES INTO THE REGION. WIND SHEAR WILL ONCE AGAIN BE FAVORABLE FOR LARGE HAIL...DAMAGING WINDS...AND PERHAPS AN ISOLATED TORNADO...WITH ANY STORMS THAT DO DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM MDT ACROSS EASTERN COLORADO...AND AFTER 4 PM MDT IN NORTHWEST KANSAS. BURKE
In the hours before
Local storm report, Aug 9, 9:39 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
839 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL CHEYENNE WELLS 38.82N 102.35W
08/09/2004 2.00 INCH CHEYENNE CO TRAINED SPOTTER
0837 PM HAIL 1 SW VERNON 39.92N 102.33W
08/09/2004 0.75 INCH YUMA CO TRAINED SPOTTER
&&
BOYDLocal storm report, Aug 9, 9:51 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
851 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL SHARON SPRINGS 38.89N 101.75W
08/09/2004 1.25 INCH WALLACE KS TRAINED SPOTTER
&&
BOYDLocal storm report, Aug 9, 9:57 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
857 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL WRAY 40.08N 102.23W
08/09/2004 1.00 INCH YUMA CO TRAINED SPOTTER
0851 PM HAIL SHARON SPRINGS 38.89N 101.75W
08/09/2004 0.88 INCH WALLACE KS TRAINED SPOTTER
STREET FLOODING
&&
BOYDLocal storm report, Aug 9, 10:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
929 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL 13 N MAX 40.30N 101.40W
08/09/2004 1.75 INCH DUNDY NE TRAINED SPOTTER
&&
BOYDLocal storm report, Aug 9, 10:33 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
933 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 7 NW STRATTON NE 40.22N 101.32W
08/09/2004 1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
BOYDLocal storm report, Aug 9, 10:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
943 PM MDT MON AUG 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0941 PM HAIL STRATTON NE 40.15N 101.23W
08/09/2004 2.00 INCH HITCHCOCK NE TRAINED SPOTTER
0941 PM HAIL STRATTON NE 40.15N 101.23W
08/09/2004 1.75 INCH HITCHCOCK NE TRAINED SPOTTER
&&
BOYDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 62 min |
| Aug 9, 7:54 PM CDT | Flash Flood Warning | GLD | Wichita | 3 hr |
| Aug 9, 8:01 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 59 min |
| Aug 9, 9:03 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 57 min |
| Aug 9, 9:50 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 55 min |
| Aug 9, 9:54 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
| Aug 9, 10:24 PM CDT | Tornado Warning | GLD | Wallace | 51 min |
| Aug 9, 10:35 PM CDT | Tornado Warning | GLD | Greeley | 55 min |
| Aug 9, 10:53 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
| Aug 9, 10:56 PM CDT | Flash Flood Warning | GLD | Wichita | 3 hr |
| Aug 9, 11:36 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 54 min |
| Aug 10, 12:03 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 57 min |
| Aug 10, 6:28 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.